High Wind, Harding
- When
- April 2, 10:30 AM MST to 2:30 PM MST
- Where
- Harding forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.580, -103.496 (the zone’s center; the record gives no point)
A tight pressure gradient over the Northern Plains produced gusty northwest winds over northwestern South Dakota. The strongest winds were over the higher elevations of Harding County, where sustained winds of 30 to 45 mph and a few gusts of 60 to 65 mph were recorded during the early afternoon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A tight pressure gradient over the Northern Plains produced gusty northwest winds over northwestern South Dakota. The strongest winds were over the higher elevations of Harding County, where sustained winds of 30 to 45 mph and a few gusts of 60 to 65 mph were recorded during the early afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 2, 10:20 AM MST, 10 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1120 AM MDT THU APR 2 2015
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
ISSUED AT 323 AM MDT THU APR 2 2015
UPPER LEVEL ANALYSIS HAS BROAD TROF ACROSS THE WESTERN CONUS WITH
CLOSED LOW SLIDING SOUTHEAST ACROSS SOUTHERN CANADA. SKIES ARE
MAINLY CLEAR ACROSS NORTHERN PORTIONS OF THE FORECAST AREA...WITH
CLOUD COVER MOVING IN ACROSS NORTHEAST WYOMING AND FAR SOUTHERN
SOUTH DAKOTA. AT THE SURFACE...WEAK HIGH PRESSURE RESIDES OVER
WYOMING AND WESTERN NEBRASKA WITH LOW PRESSURE ACROSS SOUTHERN
CANADA. TEMPERATURES ARE IN THE MID 20S TO MID 30S WITH LIGHT
WESTERLY WINDS.
TODAY...NORTHERN STREAM UPPER LOW SWINGS THROUGH NORTHERN
MINNESOTA AS SECONDARY SHORTWAVE MOVES THROUGH UTAH. SURFACE TROF
ASSOCIATED WITH CANADIAN UPPER LOW WILL MOVE THROUGH THE SOUTH
DAKOTA PLAINS TODAY...TIGHTENING THE PRESSURE GRADIENT. NORTHWEST
WINDS WILL INCREASE THIS MORNING ACROSS NORTHWEST SOUTH DAKOTA AND
PERSIST THROUGH LATE AFTERNOON. NORTHWEST WINDS OF 20 TO 30 MPH
WITH GUSTS TO 45 MPH CAN BE EXPECTED AS THE SURFACE TROF SLIDES
THROUGH. TEMPERATURES WILL BE COOL TODAY...MAINLY IN THE MID 40S
TO MID 50S...WARMEST ACROSS SOUTH CENTRAL SOUTH DAKOTA. WEAK
ENERGY ASSOCIATED WITH THE MAIN UPPER TROF COULD PRODUCE A FEW
SPRINKLES THIS AFTERNOON ACROSS FAR NORTHEAST WYOMING.
TONIGHT...MAIN UPPER TROF SHIFTS EASTWARD WITH SECONDARY SHORTWAVE
MOVING INTO COLORADO. SURFACE TROF SHIFTS EAST QUICKLY THIS
EVENING WITH WINDS DROPPING OFF BY EARLY EVENING. IT WILL BE A
COOL NIGHT...WITH TEMPERATURES FALLING INTO THE 20S ACROSS MOST OF
THE AREA.
FRIDAY...UPPER TROF SHIFTS EAST WITH RIDGE STARTING TO BUILD INTO
THE AREA. WEAK SHORTWAVE WILL CROSS THE AREA DURING THE
AFTERNOON...POSSIBLY BRINGING A FEW SPRINKLES TO NORTHERN PORTIONS
OF THE FORECAST AREA. OTHERWISE...SKIES WILL BE VARIABLY CLOUDY
WITH SEASONABLE TEMPERATURES EXPECTED...AND LESS WIND.
.LONG TERM...SATURDAY THROUGH WEDNESDAY
ISSUED AT 323 AM MDT THU APR 2 2015
AN UPPER LEVEL RIDGE WILL DOMINATE THE WEATHER FOR THE UPCOMING
EASTER WEEKEND WITH WARMER TEMPERATURES EXPECTED. A SLIGHTLY MORE
ACTIVE WEATHER PATTERN DEVELOPS NEXT WEEK WITH A FEW DISTURBANCES
AND SOME CHANCES FOR PRECIPITATION.
&&
.AVIATION...FOR THE 18Z TAFS THROUGH 18Z FRIDAY
ISSUED AT 1116 AM MDT THU APR 2 2015
VFR CONDITIONS EXPECTED THROUGH THE PERIOD. GUSTY
NORTHWEST WINDS WILL CONTINUE INTO THE EARLY EVENING...DIMINISHING
LATER IN THE EVENING. ISOLATED SHOWERS ARE EXPECTED OVER PARTS OF
SOUTHWESTERN AND SOUTH CENTRAL SD AND ALSO OVER FAR NORTHWESTERN
SD TODAY.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 6 PM MDT THIS EVENING FOR SDZ001-002-012>014-
073.
WY...NONE.
&&
SHORT TERM...15
LONG TERM...HELGESON
AVIATION...10HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 624 AM MDT THU APR 2 2015 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-031300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 624 AM MDT THU APR 2 2015 ...WIND ADVISORY FOR NORTHWEST SOUTH DAKOTA FROM MID MORNING THROUGH LATE THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY TODAY FOR MUCH OF THE SOUTH DAKOTA PLAINS AS LOW RELATIVE HUMIDITY AND GUSTY WINDS ARE EXPECTED. A STRONG PRESSURE GRADIENT WILL SET UP ACROSS NORTHWEST SOUTH DAKOTA TODAY. NORTHWEST WINDS WILL INCREASE BY MID MORNING TO 20 TO 35 MPH WITH GUSTS TO 45 MPH...AND PERSIST THROUGH LATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY VERY WARM TEMPERATURES...LOW RELATIVE HUMIDITY...AND BREEZY WINDS MAY PRODUCE CRITICAL FIRE WEATHER CONDITIONS ACROSS SOUTHERN PORTIONS OF SOUTH DAKOTA ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 558162.